Phenytoin intoxication during concurrent diazepam therapy

Howard J. Rogers, Robert A. Haslam, James Longstreth, Paul S. Lietman

Research output: Contribution to journalArticle

Abstract

Phenytoin elimination is a saturable process obeying Michaelis-Menten kinetics. Plasma phenytoin levels are not related linearly to dose, and small changes in enzyme activity produced by concurrent drug therapy could alter plasma levels. Two cases of phenytoin intoxication associated with simultaneous administration of diazepam are reported. Intravenous phenytoin infusions were given and the apparent Km and Vmax computed from the resulting plasma phenytoin levels. In one case 'Km' and 'Vmax' were 0.8 μmol/l and 1.3 μmol/l/hour respectively during concurrent diazepam administration, and 50.3 μmol/l and 4.4 μmol/l/hour after discontinuation of diazepam. In the second case phenytoin infusion with diazepam gave 'Km' and 'V max' values of 0.012 μmol/I and 0.95 μmol/l/hour. Without diazepam these were 28.8 μmol/l and 0.92 μmol/l/hour respectively.

Original languageEnglish (US)
Pages (from-to)890-895
Number of pages6
JournalJournal of Neurology, Neurosurgery and Psychiatry
Volume40
Issue number9
DOIs
StatePublished - 1977

ASJC Scopus subject areas

  • Surgery
  • Clinical Neurology
  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Phenytoin intoxication during concurrent diazepam therapy'. Together they form a unique fingerprint.

  • Cite this